Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 906, NWS Norman, OK

December 25, 2016Jackson County, Kiowa County, Tillman County, Oklahoma; Hardeman County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Dec 25, 2016, 11:37 AM CST for Jackson County, Kiowa County, Tillman County, Oklahoma; Hardeman County, Wilbarger County, Texas. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 25, 2016, 11:37 AM CST (17:37 UTC)
Expired
Dec 25, 2016, 12:30 PM CST
In force
53 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, OK, Kiowa County, OK, Tillman County, OK, Hardeman County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 44 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 25, 11:48 AM CSTTSTM WND GST 65Elmer, OKTREES UPROOTED.
Dec 25, 12:30 PM CSTTSTM WND DMGSnyder, OKROOF DAMAGE. RELAYED FROM EMERGENCY MANAGEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WUUS54 KOUN 251737
SVROUN
OKC065-075-141-TXC197-487-251830-
/O.NEW.KOUN.SV.W.0906.161225T1737Z-161225T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1137 AM CST SUN DEC 25 2016

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Central Kiowa County in southwestern Oklahoma...
  Eastern Jackson County in southwestern Oklahoma...
  Northwestern Tillman County in southwestern Oklahoma...
  East central Hardeman County in northern Texas...
  Northwestern Wilbarger County in northern Texas...

* Until 1230 PM CST

* At 1137 AM CST, severe thunderstorms were located along a line
  extending from 3 miles northeast of Olustee to near Chillicothe,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Altus, Frederick, Snyder, Tipton, Blair, Chillicothe, Olustee,
  Mountain Park, Roosevelt, Manitou, Martha, Elmer, Headrick,
  Friendship, Cooperton, Humphreys, Altus Air Force Base, Fargo,
  Odell and Warren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3474 9940 3482 9927 3481 9925 3483 9925
      3509 9879 3441 9887 3417 9959
TIME...MOT...LOC 1737Z 230DEG 48KT 3458 9938 3428 9950 

HAIL...<.75IN
WIND...60MPH
 
$$

MAD
1 follow-up statement
270 
WWUS54 KOUN 251806
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1206 PM CST SUN DEC 25 2016

TXC197-487-251816-
/O.CAN.KOUN.SV.W.0906.000000T0000Z-161225T1830Z/
Hardeman TX-Wilbarger TX-
1206 PM CST SUN DEC 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HARDEMAN AND
NORTHWESTERN WILBARGER COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of
the warned area. therefore the warning has been cancelled.

LAT...LON 3477 9920 3486 9920 3509 9879 3455 9885
      3446 9919
TIME...MOT...LOC 1806Z 231DEG 51KT 3485 9903 3458 9913 

$$

OKC065-075-141-251830-
/O.CON.KOUN.SV.W.0906.000000T0000Z-161225T1830Z/
Kiowa OK-Jackson OK-Tillman OK-
1206 PM CST SUN DEC 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CST
FOR CENTRAL KIOWA...NORTHEASTERN JACKSON AND NORTHWESTERN TILLMAN
COUNTIES...

At 1206 PM CST, severe thunderstorms were located along a line
extending from near Roosevelt to 3 miles south of Headrick, moving
northeast at 60 mph.

HAZARD...65 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Snyder, Tipton, Mountain Park, Roosevelt, Headrick, Cooperton and Tom
Steed Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3477 9920 3486 9920 3509 9879 3455 9885
      3446 9919
TIME...MOT...LOC 1806Z 231DEG 51KT 3485 9903 3458 9913 

HAIL...<.75IN
WIND...60MPH
 
$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 25, 10:53 AM CST, 44 minutes earlier.

Area forecast discussion, Dec 25, 10:53 AM CST, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1053 AM CST Sun Dec 25 2016

.UPDATE...
Narrow line of showers and storms will continue to move east
across the area today. Strong gusty winds continue to be the
primary concern with this line.

Otherwise, strong gusty south winds will continue across the area
ahead of the line with gusts mainly 45 to 55 mph although an
occasional severe gust near 60 mph could be possible. Dry air will
move into the area behind the line of showers/storms leading to
low humidity. Minimum RH values below 20 percent will be possible
this afternoon in western parts of the fa. The strong gusty winds
will also shift to the southwest. These strong winds combined with
the low RH and warm temps will lead to increase wildfire
potential. With the ongoing strong winds and the still expected
fire weather conditions, will maintain the current wind advisory
and red flag warning. The winds and wildfire conditions should
begin to improve late this afternoon/early evening.

&&

.PREV DISCUSSION... /issued 528 AM CST Sun Dec 25 2016/

DISCUSSION...

AVIATION...
IFR conditions are quickly lifting to MVFR south of a warm front
which was near the KS-OK border this morning. Very gusty south
winds are expected in these MVFR ceilings until a dry line moves
into western Oklahoma around 251800 and brings wind gusts over
40kts from the southwest, but clearing skies. Strong southwest
winds will subside somewhat after dark as VFR conditions spread
west to east into central Oklahoma.

PREV DISCUSSION... /issued 355 AM CST Sun Dec 25 2016/

DISCUSSION...
Visibility is increasing south of the warm front with dense fog
left only in northern Oklahoma. The advisory expires at 6 AM by
which time the front is expected to be in Kansas. The strong storm
system approaching the central plains will bring a small time window
of opportunity for strong thunderstorms west to east today. Gusty
winds are the main threat. Much more likely is light rain.
Abnormally warm and very humid conditions will exist today ahead
of a dry line. Extremely rare for late December, the humid airmass
is typical of mid-summer. This, however, will give way to much
drier air and windy conditions through the afternoon when a dry
line moves into the western half of Oklahoma. A wind advisory
exists in much of western Oklahoma, and winds in northwest
Oklahoma are expected to be just shy of high wind warning
criteria. This arriving very dry air and windy conditons will
trend toward critical fire weather conditions in western Oklahoma
today. Once this active weather day passes, weather next week is
set to be atypically warm, but relative quite otherwise. The next
chance for rain comes late next week. No cold air is in sight over
the next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  37  60  31 /  70  10   0   0
Hobart OK         69  35  59  30 /  70   0   0   0
Wichita Falls TX  73  40  62  35 /  70  10   0   0
Gage OK           66  31  53  24 / 100   0   0   0
Ponca City OK     70  35  55  26 /  60  10   0   0
Durant OK         72  51  63  41 /  60  60  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 PM CST this evening for OKZ004>019-021>025-
     033>036.

     Red Flag Warning until 6 PM CST this evening for OKZ004-005-009-
     010-014-021-033-034.

     Wind Advisory until 3 PM CST this afternoon for OKZ027>029-037-
     038-044.

TX...Wind Advisory until 3 PM CST this afternoon for TXZ083>089.

&&

25/11
Hazardous weather outlook, Dec 25, 11:02 AM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1102 AM CST SUN DEC 25 2016

OKZ004>048-050>052-TXZ083>090-261115-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1102 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT...

.WIND...
EVEN AWAY FROM THUNDERSTORMS... WINDY CONDITIONS WILL CONTINUE ACROSS
NORTHERN... CENTRAL... AND WESTERN OKLAHOMA... AND WESTERN NORTH
TEXAS. SUSTAINED SOUTH TO SOUTHWEST WINDS OF 25 TO 40 MPH AND
GUSTS OF 40 TO OVER 55 MPH ARE LIKELY.

.THUNDERSTORMS...
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE EAST
ACROSS OKLAHOMA AND NORTH TEXAS TODAY. THERE IS A MARGINAL RISK OF
SEVERE THUNDERSTORMS PRODUCING WIND GUSTS OVER 60 MPH ACROSS
NORTHERN OKLAHOMA... MAINLY NORTH OF A LINE FROM LAVERNE TO TALOGA
TO WATONGA TO KINGFISHER TO GUTHRIE TO CUSHING.

.FIRE WEATHER...
WINDY CONDITIONS AND RELATIVE HUMIDITY VALUES FALLING BELOW 20
PERCENT THIS AFTERNOON WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS ACROSS FAR WESTERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Dec 25, 11:02 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1102 AM CST SUN DEC 25 2016

OKZ004>006-009>011-014>017-251800-
Roger Mills OK-Alfalfa OK-Custer OK-Blaine OK-Harper OK-Major OK-
Woods OK-Dewey OK-Ellis OK-Woodward OK-
1102 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR eastern Roger Mills...western
Alfalfa...northern Custer...northwestern Blaine...southeastern
Harper...western Major...Woods...Dewey...east central Ellis and
Woodward Counties Until noon CST...

AT 1101 AM CST, strong thunderstorms were along a line extending from
8 miles west of Freedom to 3 miles northwest of Moorewood, moving
northeast at 45 MPH.

HAZARDS INCLUDE...
Wind gusts of 45 to 55 MPH...

Locations impacted include...
Woodward, Alva, Taloga, Mooreland, Waynoka, Seiling, Vici, Canton,
Hammon, Leedey, Freedom, Butler, Camargo, Sharon, Dacoma, Oakwood,
Mutual, Putnam, Quinlan and Canton Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9845 3581 9862 3551 9949 3695 9928
      3700 9917
TIME...MOT...LOC 1701Z 236DEG 38KT 3681 9925 3578 9939

MAD
Local storm report, Dec 25, 11:09 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1109 AM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST 7 SSE EAGLE CITY        35.85N 98.54W
12/25/2016  M59 MPH          BLAINE             OK   MESONET

            .

&&

MAD
Local storm report, Dec 25, 11:16 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1116 AM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     NON-TSTM WND GST 2 SW BURNS FLAT         35.34N 99.20W
12/25/2016  M56 MPH          WASHITA            OK   ASOS

            ASOS STATION CLINTON-SHERMAN AIRPORT /CSM/.

&&

MAD
Special weather statement, Dec 25, 11:16 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1116 AM CST SUN DEC 25 2016

OKZ016-022-034>037-TXZ083-085-251800-
Greer OK-Custer OK-Tillman OK-Kiowa OK-Jackson OK-Washita OK-
Wilbarger TX-Hardeman TX-
1116 AM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR eastern Greer...southeastern
Custer...northwestern Tillman...western Kiowa...Jackson...Washita...
northwestern Wilbarger and southeastern Hardeman Counties Until noon
CST...

AT 1115 AM CST, thunderstorms were along a line extending from 5
miles southwest of Canute to 6 miles northwest of Martha to 8 miles
northwest of Margaret, moving northeast at 55 MPH.

HAZARDS INCLUDE...
Wind gusts 45 to 55 MPH...

Locations impacted include...
Altus, Clinton, Hobart, Cordell, Granite, Burns Flat, Thomas,
Sentinel, Tipton, Blair, Arapaho, Chillicothe, Olustee, Dill City,
Canute, Corn, Lone Wolf, Custer City, Butler and Roosevelt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3489 9940 3559 9934 3581 9864 3431 9914
      3416 9975
TIME...MOT...LOC 1715Z 232DEG 49KT 3535 9932 3479 9947 3415 9975

11
Local storm report, Dec 25, 11:27 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1127 AM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     NON-TSTM WND GST 1 WSW FAIRVIEW          36.26N 98.50W
12/25/2016  M55 MPH          MAJOR              OK   MESONET

            .

&&

MAD
Local storm report, Dec 25, 11:28 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1128 AM CST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     NON-TSTM WND GST 7 W HINTON              35.47N 98.48W
12/25/2016  M55 MPH          CADDO              OK   MESONET

            .

&&

MAD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 2:53 AM CSTRed Flag WarningOUNBeckham, Ellis, Greer, Harmon, Harper, Roger Mills and 2 more15 hr
Dec 25, 3:09 AM CSTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 29 more15 hr
Dec 25, 9:37 AM CSTSpecial Weather StatementOUNEllis, Harper, Roger Mills53 min
Dec 25, 10:04 AM CSTSpecial Weather StatementOUNBeckham, Harmon41 min
Dec 25, 10:20 AM CSTSpecial Weather StatementOUNEllis, Harper, Roger Mills, Woodward55 min
Dec 25, 10:43 AM CSTSpecial Weather StatementOUNBeckham, Greer, Harmon47 min
Dec 25, 11:02 AM CSTSpecial Weather StatementOUNDewey, Woods, Woodward58 min
Dec 25, 11:16 AM CSTSpecial Weather StatementOUNCuster, Jackson, Kiowa, Washita44 min
Dec 25, 12:01 PM CSTSpecial Weather StatementOUNBlaine44 min
Dec 25, 12:23 PM CSTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Comanche, Custer, Kingfisher and 2 more67 min
Dec 25, 1:08 PM CSTSpecial Weather StatementOUNGarfield, Grant, Kay, Noble52 min
Dec 25, 1:26 PM CSTSpecial Weather StatementOUNCanadian, Cleveland, Comanche, Grady, Kingfisher, Logan and 2 more49 min
Dec 25, 2:00 PM CSTSpecial Weather StatementOUNKay, Noble30 min
Dec 25, 2:16 PM CSTSpecial Weather StatementOUNGrady, McClain, Stephens29 min
Dec 25, 2:18 PM CSTSpecial Weather StatementOUNLogan, Oklahoma, Payne27 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.